Cisplatin is a chemotherapy drug commonly used in combination therapy with other medications. It is extremely strong and can be effective against a range of cancers including those occurring in the lung, head and neck, reproductive system, and urinary tract. This drug works by halting cell growth so tumors cannot continue to enlarge, and it may also be combined with radiation to attack tumor cells. Careful medical supervision is important for a patient on cisplatin because it can potentially be very dangerous.
This drug is given as an infusion into the vein, in a dose calculated on the basis of the patient’s age, weight, and overall medical condition. It is a known irritant so the needle must be placed carefully to reduce problems at the infusion site. If patients notice tingling, numbing, redness, and pain around the needle, this is a sign the cisplatin is leaking into the surrounding tissue. They should request assistance from a nurse or technician to address the problem as quickly as possible.
One of the most serious cisplatin side effects is kidney damage. Patients may need to take kidney function tests during treatment and receive fluid infusions to keep the kidneys healthy. These infusions can address another common side effect, electrolyte imbalances caused by the medication, if they contain levels of electrolytes that appear to be low on the patient’s blood tests. Like other chemotherapy medications, cisplatin also attacks growing blood cells, and can cause anemia and leukopenia, where the levels of white and red blood cells drop.
Studies on cisplatin show it is associated with hearing loss, which may be permanent in some cases, and it can cause nerve damage. It is also known for causing severe nausea and vomiting. To prevent these common side effects, a medical provider may put the patient on an antiemetic medication before a cisplatin infusion. The medication prevents gastrointestinal upset so the patient will be less likely to experience distress immediately after the infusion.
Inclusion of cisplatin in chemotherapy regimens is very common because it is strong and effective. Some patients don’t tolerate the medication well and an alternative may need to be considered. There is a potential for developing severe allergic reactions after the first infusion. These may onset within minutes of the next infusion, causing rashes, difficulty breathing, and dizziness. Patients who notice these symptoms while they are receiving an infusion of chemotherapy medication should press the call button to summon an attendant so they can receive immediate treatment.